Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Serious side-effects of statins found

  • 7 Comments

Statins, used to treat high cholesterol and cut the risk of stroke or heart disease, can have some serious side-effects, according to new research.

Statins are used by millions of people, and are already known to have some side-effects.

However, experts from the University of Nottingham found that some of the drugs posed other problems, such as an increased risk of liver dysfunction, acute kidney failure, muscle damage known as myopathy and cataracts.

Previously known side-effects include constipation or diarrhoea, headaches, insomnia, loss of appetite and loss of sensation or pain in some nerve endings.

However, in response to the research, experts and charity figures said statins still did more good than harm, and their ability to save lives far outweighed the risks.

The drugs are typically used by people with high cholesterol, as well as those at a higher risk of stroke or heart disease, including people with diabetes or angina.

Data from 368 GP practices was used in the study, which involved more than two million patients aged 30 to 84. Of those, 10.7% were new users of statins, 70.7% used simvastatin, 22.3% used atorvastatin, 3.6% used pravastatin, 1.9% used rosuvastatin and 1.4% used fluvastatin.

The research has been published in the British Medical Journal (BMJ). Click here to read the article.

  • 7 Comments

Readers' comments (7)

  • I used simvastatin for two years. Initialy I felt OK then after about 18 months I started to feel tired, developed aching muscles, started to gain weight, had frequent headaches, couldn't sleep very well and became absolutely exhausted. I very nearly reached the point of taking early retirement with the loss of income that would have meant. I was seeing my GP but he could not find out why I was so tired. I happened to read an article on statins and everything came into focus. I discussed stopping taking statins for a while to see if I improved and within two days I had this amazing improvement. I feel 100% better now. The effects of taking statins on me were incidious initialy but became more rapid after 18 months. There needs to be more awareness on the part of prescribers as to the side effects of statins and more education for patients, who unfortunately, like me, don't always read the labels, and I should because I'm a nurse. I know, silly me for not taking personal responsibility for informing myself.

    Unsuitable or offensive? Report this comment

  • In feb 2009 i suffered a heart attack. In the daily express today 21/5/2010,i have read the articale on simvasttatin? i too have the said pains mostly in my left arm,shoulder across my chest,legs and generally feel tired.I have been to my gp and on the last visit he suggested,because im fine the pain's are in my "head"!! Now i owe my life to my doctor,he noticed i was having the attack.And i owe everything to all the most exellent staff at the Royal Berkshire hospital. oh by the way im a Tuck driver and 45yr's old . I still get frightened with the pain's.Are simvasttatins dangerous?.

    Unsuitable or offensive? Report this comment

  • @ Martin. Our cardiologists recommend staying on statins after a heart attack if at all possible as the benefits outweigh the risks. You can ask your GP to prescribe a different statin. (Pravastatin is one they suggest has less problem with muscle pains) There is also another cholesterol lowering drug which can be given if Statins are not tolerated called Ezetemibe.

    Unsuitable or offensive? Report this comment

  • Martin Gray

    There has been a recent study which indicates that triglycerides are more dangerous in developing CVD, yet many GPs still only look at using statins to reduce LDL despite the knowledge that statins have little effect on triglycerides. I'm on a low dose statin and my cholesterol levels have not altered that much, however my triglyceride levels have remaind at a high level; after considering the information available I don't see why using a stain is helping me whereas a benzofibrate or the addition of ezetimbe to the statin would prove more effective. I'm not keen on benzofibrates as there are a higher number of side effects and you cannot take a statin at the same time.

    Is it down to cost rather than clinical research and evidence? Does someone have to have a heart attack and then sue their GP for failure in duty of care? or should the latter follow the former and forget the cost?

    Unsuitable or offensive? Report this comment

  • i have taken statins for two and a halve years ,20mg now 40 mg from the very start i had really bad muscle pain ,i am so tired all the time i could fall down .i dont sleep i wake up on the hour and every hour .i get leg cramps and sw2elling of the ankles when i do walk my chest is num sometimes i have told my gp but it taken with a cavilier attitude jim brady

    Unsuitable or offensive? Report this comment

  • surely it is up to the patients whether they decide to take them or not and not the GP. Nothing can be done without prior consent of the patient.

    I get fed up with all this negative criticism and doctor/nurse bashing when patients won't take responsibility for themselves and explain their problems in a rational and constructive way and expect doctors to make all their decisions for them and then criticise if things go wrong. the therapeutic relationship is a working partnership and relation of trust not a one way coercive adult/parent - child relationship where the patient is a humble little yes man.

    Patients complain about the attitudes of their doctors but sadly patients don't always treat their doctors well either.


    worrying that scientists suggest that everybody over a certain age should be on statins or statin-containing polypills. it should be according to very clear indications of clinical need and not some arbitary age band someone such as Big Pharma has decided upon possibly for the benefits of society in terms of preventative medicine and the economy and not out of concern for the needs of each individual patient to whom the medical profession have duty of care.

    Unsuitable or offensive? Report this comment

  • re comment above, for the benefit of the cheeky pedants who like to point out the errors of others: thank you, I have noticed my typing error but only after I had submitted my comment and there is no editing facility for comments already posted.

    arbitary should read arbitrary.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs